Patients at Ontario methadone clinics should be served one at a time to reduce the risk of mistakenly receiving someone else's dose, a coroner's inquest into the death of an Ottawa man has recommended.
That was one of 16 recommendations produced by the five-member jury at the inquestexamining the death of Wade Hatt, a father of two who was visiting a methadone clinic regularly in an effort to deal with an addiction to painkillers.
Methadone is a drug used to treat people with addictions to opiate drugs such as heroin and morphine.
The jury's recommendations areintended to reduce the risk that patients will take an overdose of methadone and to ensure patients who do receive an overdoseget proper medical care afterward.
Ultimately, their goal isto prevent future circumstances similar to the ones that led to the death of 41-year-old Hatt.
During testimony fromwitnesses, the jury heard that Hatt died after he went home from a government-sanctioned clinic where hedrank his girlfriend's dose of methadone— which was 10 times higher than his own usual dose.
Two nurses from thefacility testified they did not know the emergency procedures at the clinic, and a clinic doctor testified that Hatt chose not to go to the hospital despite the doctor's recommendation that he do so.
Later, staff tried to call Hatt, but did not have his correct phone number.
Inquest difficult for family, but provided closure
Hatt's sister, Julie Hatt, attended all five days of testimony and jury recommendations with her family.
She said the inquest gave the family closure.
"My brother's death has been very difficult and the reason we attended was to make sure that they would put guidelines in so that this wouldn't happen to anybody else," she said.
"I guess that I'm happy with the outcome."
To minimize the risk of dosage errors, the jury recommended that clinic staff:
- Serve only one patient at a time.
- Ensure patients are served by the same nurse each time they visit the clinic, if possible.
- Take their dose in private to maximize confidentiality and minimize distractions.
- Have patients read and initial an acknowledgement that their name and dosage are correct.
- Increase the size of the patient's name on the methadone bottle.
- Store the methadone in three separate cabinets according to dosage (<50 mg, 50 to 100 mg, >100 mg).
To ensure patients receive proper medical care in case of an overdose, the jury said:
- Staff should receive proper training on the policies and procedures of the clinic and be aware of their responsibilities.
- Staff should confirm the patient's phone number and address daily.
- Medical authoritiesshould tell patients to avoid overdose throughout their treatment instead of just the first two weeks.
- Medical authoritiesshould decide the safest way to administer methadone; for example, whether juice should be added.
- Regulatory guidelines should tell physicians what to do in the case of an overdose.
- The clinic should post overdose response guidelines in every room.
- The clinic should give patients the warning signs and symptoms of an overdose on a fact sheet.
- Medical regulatory agencies should decide what to do if a patientwill not go to the hospital.
- The clinic should follow up with patients who have taken an overdose.
- Medicalauthoritiesand clinic staff should teach hospital emergency staff how to deal with methadone overdose patients.
More than 11,000 patients were treated at Ontario methadone clinics last year.